Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 6, NWS Goodland, KS

February 27, 2017Greeley County, Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this red flag warning at Feb 27, 2017, 2:22 AM MST for Greeley County, Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado. It took effect at Feb 27, 2017, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2017, 2:22 AM MST (09:22 UTC)
In effect from
Feb 27, 2017, 11:00 AM MST
Expired
Feb 27, 2017, 5:00 PM MST
In force
6 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 55 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3122 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

253 
WWUS83 KGLD 270922
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
222 AM MST Mon Feb 27 2017

...RED FLAG WARNING IN EFFECT FOR PORTIONS OF THE REGION THIS
MORNING THROUGH THE AFTERNOON...

.The combination of relative humidity values falling below
20 percent and southwest winds gusting to 25 to 30 mph will 
create critical fire weather conditions for a few locations along 
and west of the Colorado Kansas border.

COZ253-254-KSZ013-027-280000-
/O.UPG.KGLD.FW.A.0005.170227T1800Z-170228T0000Z/
/O.NEW.KGLD.FW.W.0006.170227T1800Z-170228T0000Z/
Kit Carson-Cheyenne-Sherman-Wallace-
222 AM MST Mon Feb 27 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 013...027...253 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity...which is in effect
from 11 AM this morning to 5 PM MST this afternoon. The Fire
Weather Watch is no longer in effect.

* Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather 
  Zone 013 Sherman and Fire Weather Zone 027 Wallace.

* Winds...Southwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 16 percent.

* Temperatures...In the mid 50s to near 60.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ041-280000-
/O.NEW.KGLD.FW.W.0006.170227T1800Z-170228T0000Z/
Greeley-
222 AM MST Mon Feb 27 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 041...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity...which is in effect
from 11 AM this morning to 5 PM MST this afternoon.

* Affected Area...In Kansas...Fire Weather Zone 041 Greeley.

* Winds...Southwest 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 16 percent.

* Temperatures...Around 60.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Feb 27, 1:48 AM MST, 34 minutes earlier.

Area forecast discussion, Feb 27, 1:48 AM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
148 AM MST Mon Feb 27 2017

.SHORT TERM...(This evening through Monday)
Issued at 230 PM MST Sun Feb 26 2017

The upper level flow in the atmosphere shifts to southwesterly
tonight ahead of a developing trough of low pressure near the west
coast of the country. On Monday the trough slowly moves east but
remains well west of the rockies. Closer to the sfc winds become
more southerly in direction tonight and increase into the 10 to 20
mph range with some higher gusts Monday afternoon. Models are
hinting at the potential for stratus to move into the area from the
south-southeast toward sunrise continuing north while pushing east
of the CO/KS border a few hours after sunrise then dissipating/out
of the area before noon. Otherwise expect some mid and/or high
cloudiness.

Low temperature guidance has been quite high the past few days
compared to observed low temperatures. Have trended toward the
colder guidance tonight given continued low dewpoints, fairly light
winds and little cloud cover. Looking at readings in the low teens
west to low 20s east. For Monday 850mb temperatures warm about 15f
to 18f across the area compared to today (Sunday). This would
support low to mid 60s. The better performing bias corrected grids
along with met/mav and 2m guidance are a bit cooler averaging around
50 in northwest Yuma county where some snow cover exists to the
mid/upper 50s elsewhere. Blending the two supports low 50s northwest
to low 60s far south.

.LONG TERM...(Thursday through Monday)
Issued at 148 AM MST Mon Feb 27 2017

Dry conditions are expected during the extended period. The pattern
the models are showing support a very dry air mass, and despite a
few weak shortwave trough passages conditions will remain dry. The
upper-level flow starts out from the northwest then becomes westerly-
southwesterly by the end of the period. High temperatures on
Thursday will be near seasonal normals. While on Friday... highs
will reach into the 60s as a lee trough redevelops. Strong WAA will
move over the region through the weekend producing highs in the
upper 60s to around 70.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1024 PM MST Sun Feb 26 2017

VFR conditions will continue at MCK and GLD through the TAF
period while skies remain clear to partly cloudy with only
scattered high clouds expected during the day on Monday. There is
a possibility of low level wind shear near the top of the surface
inversion layer where south winds will be increasing overnight as
the pressure gradient increases ahead of the surface low that
deepens over eastern Colorado during the day on Monday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from 11 AM MST this morning through this
     afternoon for KSZ013-027.

CO...Fire Weather Watch from 11 AM MST this morning through this
     afternoon for COZ253-254.

NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...LOCKHART
Hazardous weather outlook, Feb 26, 2:40 PM MST, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
240 PM MST Sun Feb 26 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
240 PM MST Sun Feb 26 2017 /340 PM CST Sun Feb 26 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

A Fire Weather Watch is in effect from 11 AM MST through 5 PM MST
Monday for Cheyenne and Kit Carson counties of Colorado, Sherman and
Wallace counties of Kansas. In these areas relative humidity values
will fall close to 15 percent with southwest winds gusting around 25
mph. Outdoor burning is discouraged in these areas.

A cold front will move through the region Tuesday and light snow
accumulations will be possible along and south of Interstate 70
Tuesday night. Windy conditions and colder temperatures behind this
front may lead to wind chills in the single digits Tuesday night and
Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Kansas, 2017Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.